potassium

My last blood test showed low potassium, just under the range, I feel as if I can hear my heart pulsing in my ears I also have long standing tinnitus in both ears. Do I need to take potassium, could this be the cause of my palpitations and heart pounding in my ears feeling? I'm so confused. The potassium result was 3.3, ref range is (3.3-5.3), also Serum bicarbonate was low, 23, range (24-32). GP just says mildly abnormal, no action needed! Any ideas please?

6 Replies

oldestnewest
  • A potassium of 3.3 won't cause palpitations. Potassium is an electrolyte which we take from food, it is used in cellular metabolism and nerve conduction. The kidneys actively hold on to or excrete excess to maintain stable levels. Kidney disease or some drugs especially diuretics can interfere with the regulation. Very high greater than 6.5 or very low below 2.5 need treatment. With in a 24 hour period a normal potassium will range up to 2 mmols so a potassium of 3.3 is not a concern. Just ensure you eat a good diet, bananas, fish, green veg and yoghurt are all rich in potassium so don't waste money on expensive supplements.

    Good luck in finding the cause of your palpitations.

  • Thank you for your information, its very much appreciated and has helped put my mind at ease.

  • hebbyh,

    Your potassium is just low range and as cjrsquared has explained, may vary throughout a 24 hour period.

    The adrenals help to regulate sodium and potassium levels, and so problems with the adrenals can lead to imbalances in these minerals, and vice versa. Natural sea salt is good for adrenal health and will provide sodium and potassium, along with other minerals.

    It is important to keep sodium and potassium balanced as an excess of sodium may cause high blood pressure.

    Good sources of potassium are bananas, grapefruit, apples, avocados, squash, spinach, most dairy products, meats, poultry, fish, and legumes. 

    Flower

    ……………………………………………………………………………………………………………………

    Disclaimer: I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

    ……………………………………………………………………………………………………………………

  • Hi That Potassium is low and dangerous. Ask for another test and if low ask GP for supplements. Do not take potassium without involving G.P as so dangerous and it requires frequent blood tests if taking it. Try taking bananas , tomatoes and kiwi fruit. Also take food rich in magnesium to push the potassium up.

    Jackie

  • hebby, I don't have time to read all your posts but if your tsh is still over 2, I think that would have something to do with your palpitations. Your magnesium may be very low since your adrenals use a lot to manage thyroid and stress. It won't hurt to supplement since it is hard to absorb and will only cause diarrhea if overloaded. Find a kind that absorbs better than oxide, perhaps glycinate or taurate.

  • Thank you so much for your comment, I am very frightened of these palpitations and the feeling of shaking and trembling inside, I feel very weak! I will get some magnesium straight away. Thanks again. :)

You may also like...